Tuesday, 24 August 2010
More on my ulcers and sore mouth
I found this link that shows that one of the drugs I take as part of the chemotherapy is the cause of my ulcers. Cyclophosphamide.
Read about it here
The condition is called oral mucositis. Cyclophosphamide targets fast growing cells in the body. Cancer cells are fast growing, but so is the lining of the mouth and gastroentiral tract- your guts. So the drug attacks the lining of your mouth.
I won't go into the details. You can read them yourself. Suffice it to say that I didn't feel much like eating over the last week.
So what can be done? My doctor has prescribed a different mouthwash. I must brush my teeth after every meal and every few hours as well. I must use a mouthwash regularly. Will it make a difference?
Sadly, the evidence suggests that it doesn't
From the article:
"90 patients took part in this study. Roughly half rinsed 3 times a day with a chlorhexidine product, an antiseptic. The other half did not. The antiseptic rinse did its job, there were fewer bacteria in the mouth after rinsing. But to the disappointment of the researchers, not only did this not reduce the number of patients who got severe mucositis, there was an increased risk of mucositis in the experimental group! They concluded, this antiseptic mouthwash seemed to enhance the risk of mucositis, and its nasty side effects. Think about that as you swish away with the latest Listerine type of mouthwash.
Every oncologist and cancer hospital seems to have its own version of a "magic mouthwash". The second abstract below compared three mouthwashes, plain old salt + baking soda, the infamous chlorhexidine discussed above, and a "magic" mouthwash consisting of lidocaine, Benadryl and Maalox. Guess what, in this large group of 200 patients, there was no difference between the three mouthwashes. The researchers concluded the old wives' remedy of gargling with salt and soda water was just as good, and a whole lot cheaper."
So it seems that we're between a rock and hard place. There is a drug that offers some relief. It's called palifermin and I don't know if it's available or suitable. Other than that, the best advice on offer is to suck ice.